A 16-year-old male is brought to emergency admissions with alcohol intoxication.

Discussion in 'MRCP Forum' started by Santosh Jadhav, Nov 11, 2013.

  1. Santosh Jadhav

    Santosh Jadhav Active Member

    Question: 58

    A 16-year-old male is brought to emergency admissions with alcohol intoxication.
    An initial electrocardiogram (ECG) reveals atrial fibrillation (AF) but a repeat ECG after 12
    hours when he has sobered up, shows sinus rhythm. An echocardiogram is normal.
    What is the most appropriate management for this patient?
    (Please select 1 option)
    Aspirin for three months
    Bisoprolol for three months
    Lifestyle advice
    Sotalol for one month
    Warfarin for one month

    Excessive alcohol is a recognised cause for atrial fibrillation and is the likely cause here as
    the rhythm has reverted to sinus after 12 hours. There is also no evidence of structural heart
    disease as the echocardiogram was normal.
    Therefore this patient needs advice regarding moderation of alcohol consumption and needs
    to be warned of the toxic effects that alcohol can have on the heart and other organs.
    There is no indication for short term aspirin.
    Atenolol provides rate control, which is not an issue.
    Sotalol/amiodarone and flecainide can be used in paroxysmal AF.
    Short term warfarin is used for ffour to six weeks prior to elective cardioversion to protect
    against embolic complications

Share This Page